Serious delayed intracranial complications after mild traumatic brain injury in oral anticoagulant use
Ernstige late intracraniële afwijkingen na licht schedel-hersenletsel bij oraal anticoagulantiagebruik
Nederlands Tijdschrift voor Geneeskunde , Volume 160 - Issue 36
Background: Patients with mild traumatic brain injury (TBI) who use anticoagulants prior to injury have an increased risk of intracranial complications. Sometimes these complications are delayed, even if the initial CT scan of the head is normal. Case description: An 84-year-old woman who was using acenocoumarol presented elsewhere with mild TBI. She had no focal neurological deficit. The initial CT scan revealed no abnormalities and the patient was discharged home. That evening she had diffuse headache. The next day she was found with a reduced level of consciousness and was brought to our hospital. Her INR was 9.0 and a new CT scan showed an acute, left-sided subdural haematoma with a large mass effect. Conclusion: Serious delayed intracranial complications in patients with mild TBI who use anticoagulants are rare. In these patients INR measurement and a CT scan of the head are always indicated. Admission for observation may be considered. On discharge it is necessary to give clear instructions about warning symptoms.
|Nederlands Tijdschrift voor Geneeskunde
|Erasmus MC: University Medical Center Rotterdam
Foks, K.A. (Kelly A.), Volovici, V., Kwee, L., Haitsma, I., & Dippel, D. (2016). Serious delayed intracranial complications after mild traumatic brain injury in oral anticoagulant use. Nederlands Tijdschrift voor Geneeskunde, 160(36). Retrieved from http://hdl.handle.net/1765/93744